Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 232, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2001, 4:05 PM MDT for Kit Carson County, Colorado. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2001, 4:05 PM MDT (22:05 UTC)
- Expired
- Aug 1, 2001, 5:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:25 PM MDT | Hail 3.75 | Burlington, CO | Large hail destroyed car as witnessed by Law Enforcement. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2518 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
151 WUUS53 KGLD 012205 SVRGLD COC063-012300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 405 PM MDT WED AUG 1 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 500 PM MDT * AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTH OF BURLINGTON...OR ABOUT 17 MILES NORTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BETHUNE AT 430 PM MDT BURLINGTON AT 440 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 3907 10261 3907 10207 3953 10208 3955 10256 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:17 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 12:17 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1217 PM MDT WED AUG 1 2001 MAIN QUESTION THIS PACKAGE IS POPS FOR TONIGHT. LATEST WATER VAPOR IMAGERY SHOWS UPPER RIDGE RETROGRADING BACK TO THE WEST AND CUTTING OFF DEEP MOISTURE AND BULK OF DYNAMICS FROM FA. SHORT WAVE MOVING ACROSS CENTRAL NEW MEXICO ATTM IS PROGGED BY 12Z ETA TO IMPACT NE CO LATE TONIGHT...BUT INSTABILITY WILL BE ALREADY LESSENING AS EVENING COOLS. COOL FRONT IS MOVING SLOWLY THROUGH FA ATTM AND MAY BE AVAILABLE TO PROVIDE A FOCUS FOR ANY CONVECTION THIS AFTERNOON AND TONIGHT. 15Z RUC SUGGESTS THAT SOME CONVECTION MAY DEVELOP BEHIND FRONT THIS AFTERNOON PRIOR TO ONSET OF DYNAMIC LIFT LATE TONIGHT...WHILE 12Z AVN AND ETA SUGGEST THAT CAP WILL REMAIN IN PLACE AND THERE WONT BE A CHANCE OF TSTMS UNTIL LATER TONIGHT AS DYNAMICS MOVES ACROSS. EITHER WAY...POPS WILL NEED TO BE LOWERED FROM PREVIOUS PACKAGE FOR TONIGHT. WILL GO WITH CHANCE POPS ALONG NORTH AND WEST AS BEST DYNAMICS WILL IMPACT THOSE ZONES LATE TONIGHT. THE NORTHEAST ZONES ALSO HAVE THE BEST CHANCES OF PRECIP PROPAGATING SOUTHWEST ALONG COOL FRONT FROM CONVECTION EXPECTED FURTHER NORTHEAST. SLIGHT CHANCE POPS WILL BE WARRANTED CENTRAL WITH BOUNDARY IN PLACE...AND WILL GO ISOLATED IN FAR SOUTH WHERE THERE IS STILL A SMALL CHANCE THAT OUTFLOW FROM STORMS FURTHER NORTH COULD GET THINGS STARTED. FRONT IS PROGGED TO LIFT BACK TOWARD THE NORTH TONIGHT AS 500 MB RIDGE BUILDS INTO FA. WITH 500 MB HEIGHTS PROGGED TO REMAIN QUITE HIGH AND ANY COOL AIR AT MID LEVELS CUT OFF WELL TO NORTH...WILL GO DRY THROUGH EXTENDED. THERE IS A POSSIBILITY OF A BACKDOOR FRONT INTO FA LATE AIN EXTENDED...BUT HARD TO JUDGE OR TIME AT THIS POINT SO WILL LEAVE PRECIP OUT. TEMPS SHOULD REMAIN ABOVE AVERAGE THROUGH PERIOD GIVEN STRENGTH OF RIDGE AND 850 TEMPS ABOVE NORMAL. .GLD...NONE. BARKER
In the hours before
Special weather statement, Aug 1, 10:31 AM MDT, 5 hours 34 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT WED AUG 1 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER SOUTHWEST NEBRASKA...EASTERN COLORADO AND NORTHWEST KANSAS MAINLY NORTH OF INTERSTATE 70. A COOL FRONT WILL MOVE SLOWLY SOUTHWARD INTO THE TRI STATE REGION BEFORE BECOMING STATIONARY TONIGHT. THE FRONTAL BOUNDARY ALONG WITH DAYTIME HEATING AND LOW LEVEL MOISTURE WILL SERVE AS A FOCUS FOR SCATTERED THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME SEVERE BY LATE AFTERNOON AND EVENING WITH THE GREATEST THREAT BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION VERY HEAVY RAINFALL FROM A FEW SLOW MOVING STORMS MAY RESULT IN ISOLATED FLASH FLOODING. ANY STORMS THAT DO DEVELOP WILL BE MAINLY NORTH OF INTERSTATE 70 WITH THE GREATEST THREAT FOR STORMS TO BECOME SEVERE GENERALLY NORTH OF A NORTON TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO LINE. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:32 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 43 min |
| Jul 31, 7:31 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 44 min |
| Aug 1, 3:48 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 57 min |
| Aug 1, 5:24 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
| Aug 1, 5:37 PM MDT | Tornado Warning | GLD | Kit Carson | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.